Alert archive / Minnesota / River Flood Warnings in 2019

River Flood Warning 1, NWS La Crosse, WI

February 4, 2019Houston County, Minnesota

NWS La Crosse, WI issued this river flood warning at Feb 4, 2019, 10:08 PM CST for Houston County, Minnesota. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Feb 4, 2019, 10:08 PM CST (04:08 UTC)
Expired
Feb 6, 2019, 2:56 AM CST
In force
29 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Houston County, MN

The radar

The La Crosse radar (KARX), 30 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Root River (MN) at Houston (HOUM5).

Action stage
12 ft
Minor stage
15 ft
Moderate stage
17 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05385000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Feb 4, 5:23 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Feb 4, 5:23 PM CST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
523 PM CST Mon Feb 4 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 237 PM CST Mon Feb 4 2019

The strong low-level cold push in the wake of the frontal passage
this morning has sent temps crashing in its wake with single
digits/teens across parts of southern Minnesota with 20s and 30s
still east into Wisconsin as of 20Z. High pressure to the north
across southern Canada will briefly impact the area tonight with
drier northerly flow and more seasonable overnight lows down into
the single digits to low teens.

The flow aloft quickly becomes southwesterly on Tuesday with a
shortwave trough ejecting northeast. It's a difficult forecast both
with precip types and placement with several potential sources of
lift. A mid-level fgen area may focus snow in a band across
southern or central Minnesota eastward into Wisconsin. High res
consensus at this time favors southwest MN into north central WI
with the snow band, but will have to monitor later guidance.
Additional broad isentropic ascent/warm advection will likely lead
to light precip developing northeast across the remainder of the
area in this regime during the afternoon and evening. At this
point, the best potential for 1 to 3 inches of snow looks to be
across the northern half of the area given the frontogenetic
forcing, with locally higher amounts possible near any focused
banding, especially across north central WI as it looks now. An
advisory for snow may ultimately be needed for some areas as
confidence increases in the placement of fgen snow bands. Shallow
moisture depths may result in more of a wintry mix farther south
with light icing potential. The highest icing is expected south
and east of the area, but an advisory may be needed for light
icing/wintry mix across portions of the area. Precip will end
Tuesday night possibly as a light mix if enough lift hangs around
long enough as the mid-levels dry out.

.LONG TERM...(Wednesday through Monday)
Issued at 237 PM CST Mon Feb 4 2019

More amplified southwest flow will develop on Wednesday as the main
trough ejects from the Rockies. This trough will lift into the Upper
MS Valley on Thursday with the associated surface cyclone tracking
northeast from the central plains northeast into the Great Lakes.
Although the general evolution of the system is similar among
models, differences in low track would impact thermal fields and
associated precip types. This system will likely spread a wintry
mix/snow across the area Wed night and Thursday, but it's too early
to have a good handle on amounts.

A much colder airmass will slide south as the system departs with
850 mb temps falling to around -20C. Temps will fall into the single
digits on either side of zero Thursday night, only recovering into
the single digits and low teens on Friday. With high pressure
dropping south into the northern plains, enough of a northwest wind
may allow wind chills to fall into the 15 to 25 below zero Thursday
night through Friday night at times.

The weekend should start off dry and chilly with high pressure over
the area. However, by late in the weekend into early next week
models indicate increased precip chances as shortwave troughs
continue to eject out of the plains within a progressive
west/southwest flow but very low predictability at this range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 523 PM CST Mon Feb 4 2019

MVFR conditions will improve to VFR tonight as high pressure
builds into the region. Snow or a freezing rain/snow mix will
move into the TAF sites late tomorrow afternoon, mainly after 20Z,
with IFR conditions expected.

&&

.HYDROLOGY...
Issued at 237 PM CST Mon Feb 4 2019

Rises will continue on area rivers and streams from snowmelt
runoff and rainfall before the colder air arriving slows the
runoff. At this time, most river levels are forecast to remain
below flood stage, although ice jams will remain possible into
tonight. If you live near a river or stream continue to monitor
river levels and ice conditions closely.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Wetenkamp
HYDROLOGY...JM
Hazardous weather outlook, Feb 4, 2:11 PM CST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
211 PM CST Mon Feb 4 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-051200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
211 PM CST Mon Feb 4 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Ice jams are also possible through tonight as runoff from melting
snow continues, and ice breaks up on streams and rivers. Localized
flooding could result from the recent runoff.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Several bouts of wintry weather are expected Tuesday afternoon through
Thursday night, including the potential for both accumulating snow
and some ice accumulation. At this time, it appears 2 to 3 inches
of snow are possible Tuesday afternoon and night along with a
light glaze of ice, though amounts could change based on storm
track. Additional accumulating snow or ice appears likely later
Wednesday into Thursday, though at this time, it remains too early
to determine exact amounts.

.SPOTTER INFORMATION STATEMENT...

Any icing or snow reports over the next few days would be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 2:45 AM CSTWinter Weather AdvisoryARXAdams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more21 hr
Feb 5, 11:21 AM CSTWinter Storm WarningARXBuffalo, Clark, Jackson, Taylor, Trempealeau13 hr
Feb 5, 2:07 PM CSTRiver Flood WarningARXCrawford6 days
Feb 5, 1:22 AM CSTAreal Flood WarningARXWabasha, Winona12 hr

Nearby

River Flood Warnings in Minnesota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.